Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 77, NWS La Crosse, WI

June 15, 2022Crawford County, Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2022, 3:44 PM CDT for Crawford County, Grant County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2022, 3:44 PM CDT (20:44 UTC)
Expired
Jun 15, 2022, 4:12 PM CDT
In force
28 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, WI, Grant County, WI

The radar

The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:28 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1163 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS53 KARX 152044
SVRARX
WIC023-043-152130-
/O.NEW.KARX.SV.W.0077.220615T2044Z-220615T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
344 PM CDT Wed Jun 15 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Grant County in southwestern Wisconsin...
  Southeastern Crawford County in southwestern Wisconsin...

* Until 430 PM CDT.

* At 344 PM CDT, a severe thunderstorm was located near Bloomington,
  or 11 miles east of Prairie Du Chien, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Boscobel around 405 PM CDT.

Other locations impacted by this severe thunderstorm include Wauzeka,
Highway 61 And County T, Werley, Plugtown, Harris Ridge, Highways 60
And 61 and County Roads K And T.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4287 9094 4297 9106 4324 9076 4309 9056
TIME...MOT...LOC 2044Z 225DEG 41KT 4298 9092 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
3 follow-up statements
767 
WWUS53 KARX 152051
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
351 PM CDT Wed Jun 15 2022

WIC023-043-152130-
/O.CON.KARX.SV.W.0077.000000T0000Z-220615T2130Z/
Grant WI-Crawford WI-
351 PM CDT Wed Jun 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN GRANT AND SOUTHEASTERN CRAWFORD COUNTIES...

At 350 PM CDT, a severe thunderstorm was located 10 miles southwest
of Boscobel, or 14 miles east of Prairie Du Chien, moving northeast
at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Boscobel around 405 PM CDT.

Other locations impacted by this severe thunderstorm include Wauzeka,
Werley, Plugtown, Harris Ridge, Highways 60 And 61, County Roads K
And T and Mount Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4294 9092 4301 9101 4324 9076 4309 9056
TIME...MOT...LOC 2050Z 222DEG 40KT 4305 9085 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
299 
WWUS53 KARX 152059
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
359 PM CDT Wed Jun 15 2022

WIC023-043-152130-
/O.CON.KARX.SV.W.0077.000000T0000Z-220615T2130Z/
Grant WI-Crawford WI-
359 PM CDT Wed Jun 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL GRANT AND SOUTHEASTERN CRAWFORD COUNTIES...

At 359 PM CDT, a severe thunderstorm was located near Boscobel, or 19
miles north of Lancaster, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Grant and southeastern Crawford Counties, including the
following locations... Maple Ridge, Plugtown, Boydtown, Highways 60
And 61, Woodman, Easter Rock and County Roads K And T.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4302 9085 4307 9090 4324 9076 4309 9056
TIME...MOT...LOC 2059Z 225DEG 41KT 4312 9075 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rieck
617 
WWUS53 KARX 152112
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
412 PM CDT Wed Jun 15 2022

WIC023-043-152122-
/O.CAN.KARX.SV.W.0077.000000T0000Z-220615T2130Z/
Grant WI-Crawford WI-
412 PM CDT Wed Jun 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRANT AND
SOUTHEASTERN CRAWFORD COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Wisconsin.

LAT...LON 4302 9085 4307 9090 4324 9076 4309 9056
TIME...MOT...LOC 2108Z 225DEG 41KT 4322 9061 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:33 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 15, 3:33 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
333 PM CDT Wed Jun 15 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 332 PM CDT Wed Jun 15 2022

Key Messages:

 - Severe potential late this afternoon into this evening

 - Windy conditions Thursday

 - Hot conditions Sunday into early next week

his evening into Thursday

Latest water vapor satellite imagery shows vigorous shortwave trough
embedded southwest flow aloft over the eastern Dakotas/western
Minnesota. Out ahead of the shortwave trough...showers/storms have
begun to redevelop over much of Minnesota and western
Wisconsin...per latest mosaic radar. Latest SPC analysis indicate
southwest/central Wisconsin and northeast Iowa have begun to have no
surface convective inhibition and surface based CAPE of 3000 to 4500
j/kg. In combination...of decent low level 0-1km
shear...approximately 10 to 20 knots...and effective shear of 40 to
50 knots. Storms are expected to be severe this afternoon and into
early this evening. With decent low level shear and deep shear over
the forecast area...main threats will be tornadoes...damaging winds
and large hail. Locally heavy rain will also be possible...with
precipitable water values of 1.5 to 2 inches across the area.

Shortwave trough and associated surface features will track east of
the region tonight into Thursday. This will allow for drier airmass
to advect into the region. Subsidence behind the shortwave
trough/pressure gradient tightens behind surface front and winds
mixing down aloft will increase wind speeds of 20 to 25 mph and
gusts 35 to 40 miles per hour possibly...as bufkit soundings show
top of mix layer winds to be 35 to 38 knots across the northern
portions of the forecast area.

Friday into Saturday

Surface ridge builds into the Upper Great Lakes Region/Upper
Mississippi River Valley Friday into Saturday and provide dry
weather and more comfortable temperatures across the forecast area.
High temperatures are expected to be in the upper 70s to lower 80s.

Main forecast concerns Saturday night into Wednesday are hot
conditions Monday into Tuesday. The 15.12z GFS/ECMWF are in decent
agreement building upper level ridge into the central United States
Monday into Tuesday. 925mb temperatures will warm to plus 22 to plus
25 degrees celsius and the 15.00z NAEFS indicate plus 2 to plus 2.5
standard temperature anomalies over the forecast area. High
temperatures are expected to climb into the upper 80s to middle 90s
Monday into Tuesday. A couple of shortwave energy overtopping the
upper level ridge will flatten the upper level ridge Tuesday night
into Wednesday. These pieces of energy will provide a small chance
of showers/storms late Tuesday into Wednesday across much of the
forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1233 PM CDT Wed Jun 15 2022

Main taf concerns are showers and thunderstorms to impact the taf
sites this afternoon. Then windy conditions Thursday. A cold front
will track across the area this afternoon. Showers/storms are
expected along the front and impact the taf sites this afternoon.
However...the showers/storms will impact RST taf early to middle
of the afternoon and move east of the taf site by 20-21z
timeframe. Expect the showers/storms to impact the LSE taf site
through 23z. Storms could be severe this afternoon. MVFR or IFR
conditions are expected in the heavier/stronger showers/storms.
Behind the cold front clearing skies and drier airmass is expected
to filter into the region. Low level wind shear will be possible
after 10z to around 14z at taf sites. Winds will mix down from
aloft after 14z and gusts up to 35 knots late in the taf period.

&&

.HYDROLOGY...
Issued at 332 PM CDT Wed Jun 15 2022

With a couple of rounds of convection in the last couple of
days...any additional heavy rainfall late this afternoon into this
evening could cause flash flooding. Airmass is very moist and
precipitable water values are 1.5 to 2 inches across the forecast
area.  Areas that have been affected by higher amounts in the
previous couple of days will be more susceptible to flash
flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...DTJ
AVIATION...DTJ
HYDROLOGY...DTJ
Hazardous weather outlook, Jun 15, 12:33 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1233 PM CDT Wed Jun 15 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-162145-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1233 PM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe storms are likely this afternoon through early evening.
Hazards include very large hail, tornadoes, damaging winds, and
heavy rain. Strong tornadoes are possible, especially across
southwest and central Wisconsin. Localized flash flooding could
occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jun 15, 12:28 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1228 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     TSTM WND DMG     1 S HARMONY             43.54N 92.01W
06/15/2022                   FILLMORE           MN   FIRE DEPT/RESCUE

            REPORTS OF TREES DOWN AND SOME STRUCTURAL
            DAMAGE JUST SOUTH OF HARMONY.

&&
Local storm report, Jun 15, 12:32 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             1 S SPARTA              43.93N 90.81W
06/15/2022  M0.50 INCH       MONROE             WI   PUBLIC

&&

EAD
Local storm report, Jun 15, 12:34 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1234 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HEAVY RAIN       RICEVILLE               43.36N 92.55W
06/15/2022  M1.80 INCH       MITCHELL           IA   PUBLIC

&&

EAD
Local storm report, Jun 15, 12:43 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     TSTM WND DMG     4 SSE LA CROSSE         43.77N 91.22W
06/15/2022                   LA CROSSE          WI   BROADCAST MEDIA

            NUMEROUS TREES AND BRANCHES DOWN, INCLUDING
            ONE LARGE TREE UPROOTED.

&&

EAD
Local storm report, Jun 15, 12:53 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HEAVY RAIN       1 N TOMAH               44.00N 90.50W
06/15/2022  M0.40 INCH       MONROE             WI   AMATEUR RADIO

&&

EAD
Special weather statement, Jun 15, 2:15 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
215 PM CDT Wed Jun 15 2022

IAZ010-011-029-030-MNZ096-WIZ041-042-053-054-152100-
Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe-
Vernon-Crawford-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Caledonia, La Crosse, Sparta, Tomah, Viroqua,
and Prairie Du Chien
215 PM CDT Wed Jun 15 2022

...Severe Thunderstorms Risk Now Increasing...

Conditions suggest that over the next two hours, severe
thunderstorms will rapidly develop along a broad swath of counties
near the Mississippi river, mainly south of La Crosse initially.

The potential for tornadoes, large hail, and damaging wind will
increase as the afternoon wears on. Some strong tornadoes may also
occur.

These thunderstorms will continue to move east into other portions
of western and central Wisconsin through late afternoon.

Be prepared and have two weather sources. Go to the basement or an
interior room without windows if a tornado warning is issued for
your area.

Baumgardt

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:39 AM CDTSpecial Weather StatementARXJackson36 min
Jun 15, 2:43 AM CDTSevere Thunderstorm WarningARXClark, Jackson32 min
Jun 15, 11:48 AM CDTSpecial Weather StatementARXLa Crosse42 min
Jun 15, 12:20 PM CDTSpecial Weather StatementARXMonroe55 min
Jun 15, 3:17 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon43 min
Jun 15, 3:50 PM CDTSevere Thunderstorm WarningARXRichland, Vernon40 min
Jun 15, 3:54 PM CDTSevere Thunderstorm WarningARXAdams, Juneau, Monroe81 min
Jun 15, 3:59 PM CDTTornado WarningARXAdams, Juneau, Monroe61 min
Jun 15, 4:07 PM CDTTornado WarningARXVernon38 min
Jun 15, 4:21 PM CDTTornado WarningARXJackson10 min
Jun 15, 4:27 PM CDTTornado WarningARXJuneau33 min
Jun 15, 4:35 PM CDTTornado WarningARXRichland40 min
Jun 15, 4:40 PM CDTTornado WarningARXGrant, Richland26 min
Jun 15, 4:47 PM CDTTornado WarningARXAdams, Juneau43 min
Jun 15, 4:56 PM CDTSevere Thunderstorm WarningARXAdams34 min
Jun 15, 4:58 PM CDTSevere Thunderstorm WarningARXAdams, Juneau32 min
Jun 15, 5:04 PM CDTTornado WarningARXAdams41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.